2012, 6(2): 251-273. doi: 10.3934/jmd.2012.6.251

Time-changes of horocycle flows

1. 

Department of Mathematics, University of Maryland, College Park, MD 20742-4015

2. 

School of Mathematics, University of Bristol, University Walk, Clifton, BS8 1TW,Bristol, United Kingdom

Received  February 2012 Published  August 2012

We consider smooth time-changes of the classical horocycle flows on the unit tangent bundle of a compact hyperbolic surface and prove sharp bounds on the rate of equidistribution and the rate of mixing. We then derive results on the spectrum of smooth time-changes and show that the spectrum is absolutely continuous with respect to the Lebesgue measure on the real line and that the maximal spectral type is equivalent to Lebesgue.
Citation: Giovanni Forni, Corinna Ulcigrai. Time-changes of horocycle flows. Journal of Modern Dynamics, 2012, 6 (2) : 251-273. doi: 10.3934/jmd.2012.6.251
References:
[1]

V. Bargmann, Irreducible unitary representations of the Lorentz group,, Ann. of Math. (2), 48 (1947), 568. doi: 10.2307/1969129.

[2]

A. Bufetov and G. Forni, Limit theorems for horocycle flows,, preprint, (2011), 1.

[3]

M. Burger, Horocycle flow on geometrically finite surfaces,, Duke Math. J., 61 (1990), 779. doi: 10.1215/S0012-7094-90-06129-0.

[4]

S. G. Dani, Invariant measures and minimal sets of horospherical flows,, Invent. Math., 64 (1981), 357. doi: 10.1007/BF01389173.

[5]

L. Flaminio and G. Forni, Invariant distributions and time averages for horocycle flows,, Duke Math. J., 119 (2003), 465. doi: 10.1215/S0012-7094-03-11932-8.

[6]

H. Furstenberg, The unique ergodicity of the horocycle flow,, in, 318 (1973), 95.

[7]

I. M. Gel'fand and S. V. Fomin, Unitary representations of Lie groups and geodesic flows on surfaces of constant negative curvature, (Russian),, Dokl. Akad. Nauk SSSR (N.S.), 76 (1951), 771.

[8]

I. M. Gelfand and M. Neumark, Unitary representations of the Lorentz group,, Acad. Sci. USSR. J. Phys., 10 (1946), 93.

[9]

B. M. Gurevič, The entropy of horocycle flows, (Russian),, Dokl. Akad. Nauk SSSR, 136 (1961), 768.

[10]

G. A. Hedlund, Fuchsian groups and transitive horocycles,, Duke Math. J., 2 (1936), 530. doi: 10.1215/S0012-7094-36-00246-6.

[11]

D. A. Hejhal, On the uniform equidistribution of long closed horocycles. Loo-Keng Hua: A great mathematician of the twentieth century,, Asian J. Math., 4 (2000), 839.

[12]

A. Katok and J.-P. Thouvenot, Spectral properties and combinatorial constructions in ergodic theory,, in, (2006), 649.

[13]

A. G. Kušnirenko, Spectral properties of certain dynamical systems with polynomial dispersal,, Vestnik Moskovskogo Universiteta. Ser. I Matematika Meh., 29 (1974), 101.

[14]

B. Marcus, Unique ergodicity of the horocycle flow: Variable negative curvature case,, Conference on Ergodic Theory and Topological Dynamics (Kibbutz Lavi, 21 (1975), 133.

[15]

_____, Ergodic properties of horocycle flows for surfaces of negative curvature,, Ann. of Math. (2), 105 (1977), 81.

[16]

C. C. Moore, Exponential decay of correlation coefficients for geodesic flows,, in, 6 (1987), 163.

[17]

E. Mourre, Absence of singular continuous spectrum for certain selfadjoint operators,, Comm. Math. Phys., 78 (): 391. doi: 10.1007/BF01942331.

[18]

O. S. Parasyuk, Flows of horocycles on surfaces of constant negative curvature, (Russian),, Uspekhi Mat. Nauk (N.S.), 8 (1953), 125.

[19]

M. Ratner, Factors of horocycle flows,, Ergodic Theory Dynam. Systems, 2 (1982), 465. doi: 10.1017/S0143385700001723.

[20]

_____, Rigidity of horocycle flows,, Ann. of Math. (2), 115 (1982), 597.

[21]

_____, Horocycle flows, joinings and rigidity of products,, Ann. of Math. (2), 118 (1983), 277. doi: 10.2307/2007030.

[22]

_____, The rate of mixing for geodesic and horocycle flows,, Ergodic Theory Dynam. Systems, 7 (1987), 267.

[23]

P. Sarnak, Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series,, Comm. Pure Appl. Math., 34 (1981), 719. doi: 10.1002/cpa.3160340602.

[24]

A. Strömbergsson, On the uniform equidistribution of long closed horocycles,, Duke Math. J., 123 (2004), 507. doi: 10.1215/S0012-7094-04-12334-6.

[25]

R. Tiedra de Aldecoa, Spectral analysis of time changes for horocycle flows,, , ().

[26]

A. Venkatesh, Sparse equidistribution problems, period bounds and subconvexity,, Ann. of Math. (2), 172 (2010), 989. doi: 10.4007/annals.2010.172.989.

[27]

D. Zagier, Eisenstein series and the Riemann zeta function,, in, 10 (1981), 275.

show all references

References:
[1]

V. Bargmann, Irreducible unitary representations of the Lorentz group,, Ann. of Math. (2), 48 (1947), 568. doi: 10.2307/1969129.

[2]

A. Bufetov and G. Forni, Limit theorems for horocycle flows,, preprint, (2011), 1.

[3]

M. Burger, Horocycle flow on geometrically finite surfaces,, Duke Math. J., 61 (1990), 779. doi: 10.1215/S0012-7094-90-06129-0.

[4]

S. G. Dani, Invariant measures and minimal sets of horospherical flows,, Invent. Math., 64 (1981), 357. doi: 10.1007/BF01389173.

[5]

L. Flaminio and G. Forni, Invariant distributions and time averages for horocycle flows,, Duke Math. J., 119 (2003), 465. doi: 10.1215/S0012-7094-03-11932-8.

[6]

H. Furstenberg, The unique ergodicity of the horocycle flow,, in, 318 (1973), 95.

[7]

I. M. Gel'fand and S. V. Fomin, Unitary representations of Lie groups and geodesic flows on surfaces of constant negative curvature, (Russian),, Dokl. Akad. Nauk SSSR (N.S.), 76 (1951), 771.

[8]

I. M. Gelfand and M. Neumark, Unitary representations of the Lorentz group,, Acad. Sci. USSR. J. Phys., 10 (1946), 93.

[9]

B. M. Gurevič, The entropy of horocycle flows, (Russian),, Dokl. Akad. Nauk SSSR, 136 (1961), 768.

[10]

G. A. Hedlund, Fuchsian groups and transitive horocycles,, Duke Math. J., 2 (1936), 530. doi: 10.1215/S0012-7094-36-00246-6.

[11]

D. A. Hejhal, On the uniform equidistribution of long closed horocycles. Loo-Keng Hua: A great mathematician of the twentieth century,, Asian J. Math., 4 (2000), 839.

[12]

A. Katok and J.-P. Thouvenot, Spectral properties and combinatorial constructions in ergodic theory,, in, (2006), 649.

[13]

A. G. Kušnirenko, Spectral properties of certain dynamical systems with polynomial dispersal,, Vestnik Moskovskogo Universiteta. Ser. I Matematika Meh., 29 (1974), 101.

[14]

B. Marcus, Unique ergodicity of the horocycle flow: Variable negative curvature case,, Conference on Ergodic Theory and Topological Dynamics (Kibbutz Lavi, 21 (1975), 133.

[15]

_____, Ergodic properties of horocycle flows for surfaces of negative curvature,, Ann. of Math. (2), 105 (1977), 81.

[16]

C. C. Moore, Exponential decay of correlation coefficients for geodesic flows,, in, 6 (1987), 163.

[17]

E. Mourre, Absence of singular continuous spectrum for certain selfadjoint operators,, Comm. Math. Phys., 78 (): 391. doi: 10.1007/BF01942331.

[18]

O. S. Parasyuk, Flows of horocycles on surfaces of constant negative curvature, (Russian),, Uspekhi Mat. Nauk (N.S.), 8 (1953), 125.

[19]

M. Ratner, Factors of horocycle flows,, Ergodic Theory Dynam. Systems, 2 (1982), 465. doi: 10.1017/S0143385700001723.

[20]

_____, Rigidity of horocycle flows,, Ann. of Math. (2), 115 (1982), 597.

[21]

_____, Horocycle flows, joinings and rigidity of products,, Ann. of Math. (2), 118 (1983), 277. doi: 10.2307/2007030.

[22]

_____, The rate of mixing for geodesic and horocycle flows,, Ergodic Theory Dynam. Systems, 7 (1987), 267.

[23]

P. Sarnak, Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series,, Comm. Pure Appl. Math., 34 (1981), 719. doi: 10.1002/cpa.3160340602.

[24]

A. Strömbergsson, On the uniform equidistribution of long closed horocycles,, Duke Math. J., 123 (2004), 507. doi: 10.1215/S0012-7094-04-12334-6.

[25]

R. Tiedra de Aldecoa, Spectral analysis of time changes for horocycle flows,, , ().

[26]

A. Venkatesh, Sparse equidistribution problems, period bounds and subconvexity,, Ann. of Math. (2), 172 (2010), 989. doi: 10.4007/annals.2010.172.989.

[27]

D. Zagier, Eisenstein series and the Riemann zeta function,, in, 10 (1981), 275.

[1]

Rafael Tiedra De Aldecoa. Spectral analysis of time changes of horocycle flows. Journal of Modern Dynamics, 2012, 6 (2) : 275-285. doi: 10.3934/jmd.2012.6.275

[2]

Oliver Knill. Singular continuous spectrum and quantitative rates of weak mixing. Discrete & Continuous Dynamical Systems - A, 1998, 4 (1) : 33-42. doi: 10.3934/dcds.1998.4.33

[3]

Saloni Rathee, Nilam. Quantitative analysis of time delays of glucose - insulin dynamics using artificial pancreas. Discrete & Continuous Dynamical Systems - B, 2015, 20 (9) : 3115-3129. doi: 10.3934/dcdsb.2015.20.3115

[4]

Kazuhiko Yamamoto, Kiyoshi Hosono, Hiroko Nakayama, Akio Ito, Yuichi Yanagi. Experimental data for solid tumor cells: Proliferation curves and time-changes of heat shock proteins. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 235-244. doi: 10.3934/dcdss.2012.5.235

[5]

Alex Eskin, Gregory Margulis and Shahar Mozes. On a quantitative version of the Oppenheim conjecture. Electronic Research Announcements, 1995, 1: 124-130.

[6]

Matthias Täufer, Martin Tautenhahn. Scale-free and quantitative unique continuation for infinite dimensional spectral subspaces of Schrödinger operators. Communications on Pure & Applied Analysis, 2017, 16 (5) : 1719-1730. doi: 10.3934/cpaa.2017083

[7]

Jeffrey Boland. On rigidity properties of contact time changes of locally symmetric geodesic flows. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 645-650. doi: 10.3934/dcds.2000.6.645

[8]

Max Fathi, Emanuel Indrei, Michel Ledoux. Quantitative logarithmic Sobolev inequalities and stability estimates. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 6835-6853. doi: 10.3934/dcds.2016097

[9]

Zhongqi Yin. A quantitative internal unique continuation for stochastic parabolic equations. Mathematical Control & Related Fields, 2015, 5 (1) : 165-176. doi: 10.3934/mcrf.2015.5.165

[10]

Lee Patrolia. Quantitative photoacoustic tomography with variable index of refraction. Inverse Problems & Imaging, 2013, 7 (1) : 253-265. doi: 10.3934/ipi.2013.7.253

[11]

Aki Pulkkinen, Ville Kolehmainen, Jari P. Kaipio, Benjamin T. Cox, Simon R. Arridge, Tanja Tarvainen. Approximate marginalization of unknown scattering in quantitative photoacoustic tomography. Inverse Problems & Imaging, 2014, 8 (3) : 811-829. doi: 10.3934/ipi.2014.8.811

[12]

Anish Ghosh, Dubi Kelmer. A quantitative Oppenheim theorem for generic ternary quadratic forms. Journal of Modern Dynamics, 2018, 12: 1-8. doi: 10.3934/jmd.2018001

[13]

Peter S. Kim, Joseph J. Crivelli, Il-Kyu Choi, Chae-Ok Yun, Joanna R. Wares. Quantitative impact of immunomodulation versus oncolysis with cytokine-expressing virus therapeutics. Mathematical Biosciences & Engineering, 2015, 12 (4) : 841-858. doi: 10.3934/mbe.2015.12.841

[14]

Ching-Lung Lin, Gunther Uhlmann, Jenn-Nan Wang. Optimal three-ball inequalities and quantitative uniqueness for the Stokes system. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1273-1290. doi: 10.3934/dcds.2010.28.1273

[15]

Nasab Yassine. Quantitative recurrence of some dynamical systems preserving an infinite measure in dimension one. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 343-361. doi: 10.3934/dcds.2018017

[16]

Nir Avni. Spectral and mixing properties of actions of amenable groups. Electronic Research Announcements, 2005, 11: 57-63.

[17]

Alexandre I. Danilenko, Mariusz Lemańczyk. Spectral multiplicities for ergodic flows. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4271-4289. doi: 10.3934/dcds.2013.33.4271

[18]

Hedia Fgaier, Hermann J. Eberl. Parameter identification and quantitative comparison of differential equations that describe physiological adaptation of a bacterial population under iron limitation. Conference Publications, 2009, 2009 (Special) : 230-239. doi: 10.3934/proc.2009.2009.230

[19]

François Ledrappier, Omri Sarig. Unique ergodicity for non-uniquely ergodic horocycle flows. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 411-433. doi: 10.3934/dcds.2006.16.411

[20]

Matilde Martínez, Shigenori Matsumoto, Alberto Verjovsky. Horocycle flows for laminations by hyperbolic Riemann surfaces and Hedlund's theorem. Journal of Modern Dynamics, 2016, 10: 113-134. doi: 10.3934/jmd.2016.10.113

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]